Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 99, NWS Melbourne, FL

August 18, 2005Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 18, 2005, 4:56 PM EDT for Volusia County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2005, 4:56 PM EDT (20:56 UTC)
Expired
Aug 18, 2005, 5:36 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 115 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 182057
SVRMLB
FLC127-182200-
/O.NEW.KMLB.SV.W.0099.050818T2056Z-050818T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
456 PM EDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL VOLUSIA COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...ORANGE CITY...DELTONA...DE LAND...
  LAKE HELEN

* UNTIL 600 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES NORTHEAST OF
  LAKE HELEN...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF DE LAND BY 540 PM EDT
  LAKE HELEN...DELTONA AND 7 MILES NORTHEAST OF ORANGE CITY BY 600 PM
  EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2915 8104 2919 8124 2889 8138 2883 8113

$$

RL
1 follow-up statement
000 
WWUS52 KMLB 182136
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
535 PM EDT THU AUG 18 2005

FLC127-182200-
/O.CAN.KMLB.SV.W.0099.000000T0000Z-050818T2200Z/
VOLUSIA FL-
535 PM EDT THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VOLUSIA COUNTY IS
CANCELLED...

AT 534 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A
RESULT...THE WARNING HAS BEEN CANCELLED.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...GUSTY WINDS 
AND FREQUENT LIGHTNING WERE STILL POSSIBLE FROM DELTONA TO LAKE 
ASHBY AND OSTEEN. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA 
OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.

LAT...LON 2915 8104 2919 8124 2889 8138 2883 8113

$$

RL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:55 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 18, 2:55 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT THU AUG 18 2005

.DISCUSSION...
CURRENTLY/TONIGHT...ISOLATED SHOWERS DEVELOPING ALONG THE EAST COAST
BREEZE AND LAKE BREEZE BOUNDARIES AROUND THE LARGER INLAND LAKES.
EXPECTED ISOLATED COVERAGE OF SHOWERS AND LIGHTNING STORMS ACROSS
INTERIOR SECTIONS INTO EARLY EVENING AS THE EAST AND WEST COAST
BREEZES PUSH SLOWLY INLAND AND INTERACT WITH LAKE AND OUTFLOW
BOUNDARIES. SHOULD SEE SEA BREEZE BOUNDARY COLLISION NEAR OR JUST
WEST OF THE I-4 CORRIDOR. MAIN CONCERN IS HEAVY RAIN AND FREQUENT
LIGHTNING WITH A FEW OF THE STRONGER STORMS. OTHERWISE...CONTINUED
WARM AUGUST NIGHT IN STORE WITH SKIES BECOMING MOSTLY CLEAR AND LOWS
IN THE MID-UPR 70S.

FRI-SUN...H50 HIGH PRES CENTERED OVER THE NE GOMEX/FL WILL FLATTEN
E-W...WITH THE HIGH CENTER RETROGRADING WWD SAT NIGHT/SUN. THIS WILL
EVENTUALLY ALLOW H50 HEIGHTS OVER FL TO FALL ABOUT 20-30M BY SUN.
TO THE NORTH...A RATHER STRONG (FOR AUGUST) H50 SHORT WAVE TROUGH
WILL CARVE ITSELF OUT OVER THE GREAT LAKES/OH VALLEY/NERN CONUS. AT
THE SFC...LOW PRES DEVELOPS AND SLIDES EAST ALONG A WEAK TROUGH OVER
THE MID ATLC/SERN SEABOARD FRI/SAT. THE WEAK TROUGH WILL BE REINFORCED
(OR REPLACED) BY A BONA FIDE COLD FRONT...WHICH WILL SAG FAR ENOUGH
SOUTH TO BE WITHIN EARSHOT OF NRN-MOST FL BY LATE SUN NIGHT. EXPECT
AN INCREASE IN MEAN PWAT OUT AHEAD OF THIS FEATURE...MAINLY ACROSS
THE NRN-MOST CWA. HAVE KEPT POP DISTRIBUTION OF THE CURRENT FCST...
INCRSNG TO MID-HIGH SCT RANGE...WITH HIGHEST VALUES ACROSS THE NORTH
AND INTR CWA.

MON-THU...THE LARGE H50 TROUGH OVER THE NERN QUAD OF THE US WILL
SHEAR OUT AND LIFT ENE OVER THE TOP OF THE REBUILDING ATLC RIDGE
OVER THE WRN ATLC. THIS WILL LEAVE WEAK MID LEVEL RIDGING IN PLACE
OVER FL. AT THE SFC...THE COLD FRONT JUST NORTH OF THE FL/GA BORDER
WILL BECOME QSTNRY AND GRADUALLY DISSIPATE. LINGERING MOISTURE WILL
BE SLOW TO DECREASE...WITH SUFFICIENT MEAN PWAT TO JUSTIFY
CONTINUING MID RANGE SCT POPS.

CAVEAT WITH THE CURRENT FCST OCCURS AROUND DAYS 6-7 AS THE REMNANTS
OF T.D. 10 (WHATEVER FORM THEY MAY BE IN AT THAT TIME) PUSH TWD THE
BAHAMAS AND THEN POTENTIALLY NEAR THE FL EAST COAST. COULD WIND UP
(AT THE VERY LEAST) HAVING TO HIKE POPS UP SHOULD THE SYSTEM GET AS
CLOSE AS CURRENT ECM/GFS GUIDANCE INDICATES...WITH MORE SIGNIF FCST
CHGS POSSIBLE SHOULD IT REGENERATE AS A T.C. BEING SEVERAL DAYS OUT
...AND WITH THE WELL KNOWN UNCERTAINTY W/R/T TROPICAL ENTITIES...
IT IS SIMPLY SOMETHING TO MONITOR ATTM.

&&

.MARINE...NO HIGHLIGHTS. RIDGE AXIS REMAINS NEAR OR JUST SE OF THE
ECFL ATLC WATERS...KEEPING SEAS AOB 3FT THROUGH THE NEXT 5 DAYS.
LIGHT STEERING FLOW WITH LACK OF A SIGNIF W-E COMPONENT OF MOTION
SHOULD INHIBIT THREAT FOR OFFSHORE MOVING STORMS.

&&

.AVIATION...EXPECT ISOLD STORMS NEAR AND JUST WEST OF THE KSFB-KMCO
CORRIDOR IN THE LATE AFTERNOON AND EARLY EVENING HOURS...OTHERWISE
VFR EXPECTED OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  95  76  94  77 /  20  20  30  20
MCO  97  77  95  78 /  20  20  40  20
MLB  93  78  93  76 /  20  10  20  10
VRB  94  76  91  75 /  10  10  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...VOLKMER
LONG TERM....CRISTALDI
Hazardous weather outlook, Aug 18, 11:11 AM EDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1111 AM EDT THU AUG 18 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
182000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1111 AM EDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A GRADUAL RETURN OF DEEPER MOISTURE WILL BEGIN TODAY...RESULTING
IN A FEW MORE LATE DAY LIGHTNING STORMS COMPARED TO RECENT
DAYS...HOWEVER THE OVERALL COVERAGE WILL BE MUCH LESS THAN NORMAL
FOR MID AUGUST. A COLLISION BETWEEN THE GULF AND ATLANTIC SEA
BREEZE BOUNDARIES WILL LIKELY TAKE PLACE LATE THIS AFTERNOON AND
EARLY THIS EVENING AND WILL PROMOTE DEVELOPMENT OF ISOLATED
STORMS. THE GREATEST CHANCE FOR STORMS WILL OCCUR FROM NEAR LAKE
GEORGE TO SANFORD AND ORLANDO...SOUTHWARD TO LAKE OKEECHOBEE.
ISOLATED STORMS WILL BE POSSIBLE ADJACENT TO THIS REGION AS
OUTFLOW BOUNDARIES INTERACT. THE COASTAL COMMUNITIES SOUTH OF CAPE
CANAVERAL ARE EXPECTED TO REMAIN DRY AS THE SEA BREEZE MOVES
INLAND BY MID DAY AND REMOVES THE FOCUS FOR STORMS. THIS
EVENING...STORMS FROM LAKE GEORGE TO LAKE APOPKA WILL MOVE EAST
TOWARD THE COAST...AFFECTING A FEW LOCATIONS NORTH OF CAPE
CANAVERAL. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL ACCOMPANY THE STRONGEST STORMS TODAY...HOWEVER
SEVERE WEATHER IS NOT EXPECTED.

...FLOOD IMPACT...
SLOW MOVING STORMS MAY PRODUCE TWO INCHES OF RAIN IN LESS THAN AN
HOUR...MAINLY ACROSS INTERIOR VOLUSIA...SEMINOLE...AND ORANGE
COUNTIES.

...EXCESSIVE HEAT IMPACT...
AFTERNOON TEMPERATURES WILL ONCE AGAIN PEAK IN THE MID TO UPPER
90S...ESPECIALLY ACROSS THE INTERIOR OF EAST CENTRAL FLORIDA.
THESE HOTTER THAN NORMAL TEMPERATURES...COMBINED WITH TYPICAL SUMMER
HUMIDITY LEVELS WILL RESULT IN HEAT INDEX VALUES REACHING BETWEEN
104 AND 107 DEGREES. THE EXCESSIVE APPARENT TEMPERATURES WILL BE
MOST PROLONGED AWAY FROM THE COAST.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW LIGHTNING STORMS MAY MOVE OFF THE PENINSULA AND SPREAD
ACROSS THE INTRACOASTAL AND NEAR SHORE COASTAL WATERS NORTH OF
CAPE CANAVERAL THIS EVENING. A VERY LOW THREAT WILL EXIST FOR WIND
GUSTS NEAR 35 KNOTS WITH AN ISOLATED STRONG STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY.
MOISTURE LEVELS WILL CONTINUE TO GRADUALLY INCREASE THROUGH THE
WEEKEND AND INTO NEXT WEEK. A RETURN TO NORMAL OR EVEN A LITTLE
ABOVE NORMAL COVERAGE OF AFTERNOON STORMS WILL TAKE PLACE. THE
MAIN THREATS FROM THE STORMS WILL BE FROM FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

15

In the hours before

Special weather statement, Aug 18, 4:00 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
400 PM EDT THU AUG 18 2005

FLZ141-182045-
COASTAL VOLUSIA COUNTY-
400 PM EDT THU AUG 18 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
CENTRAL VOLUSIA COUNTY...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT LIGHTNING
ABOUT 8 MILES WEST OF DAYTONA BEACH SPEEDWAY.  THE STORM WAS NEARLY
STATIONARY.

ADDITIONAL STORMS MAY DEVELOP SOUTHWARD ALONG THE INLAND MOVING SEA
BREEZE AND AFFECT INTERSTATE 4 BETWEEN DELAND AND DAYTONA.
Special weather statement, Aug 18, 4:14 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
414 PM EDT THU AUG 18 2005

FLZ044-182100-
NORTHERN LAKE COUNTY-
414 PM EDT THU AUG 18 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
EAST CENTRAL LAKE COUNTY...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT LIGHTNING
AND SMALL HAIL OVER CASSIA...DRIFTING SOUTH TO SOUTHEAST.

THE STORM WILL AFFECT AREAS NEAR CASSIA AND ROUTE 44 THROUGH ABOUT 5
PM.

MOVE INDOORS UNTIL THE STORM PASSES.

RL
Special weather statement, Aug 18, 4:43 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
443 PM EDT THU AUG 18 2005

FLZ141-182130-
COASTAL VOLUSIA COUNTY-
443 PM EDT THU AUG 18 2005

...STORMS WITH FREQUENT TO EXCESSIVE LIGHTNING OVER CENTRAL VOLUSIA
COUNTY...

AT 440 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH FREQUENT TO EXCESSIVE LIGHTNING
ALONG INTERSTATE 4 BETWEEN DAYTONA BEACH AND DELAND. WIND GUSTS TO
45 MPH AND SMALL HAIL ARE ALSO POSSIBLE.

THE STORM WILL CONTINUE TO DRIFT SOUTH TOWARDS LAKE HELEN...LAKE
ASHBY AND DELTONA.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

RL

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.